Alert archive / Iowa / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 76, NWS Des Moines, IA

May 7, 2023Adair County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 7, 2023, 8:13 PM CDT for Adair County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2023, 8:13 PM CDT (01:13 UTC)
Expired
May 7, 2023, 9:00 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Adair County, IA

The radar

The Des Moines radar (KDMX), 87 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 4:10 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2023-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2023-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2189 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
1.8
Supercell composite
18.2

Open this sounding in Storm Lab

The text

As transmitted.

972 
WUUS53 KDMX 080113
SVRDMX
IAC001-080200-
/O.NEW.KDMX.SV.W.0076.230508T0113Z-230508T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
813 PM CDT Sun May 7 2023

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Adair County in southwestern Iowa...

* Until 900 PM CDT.

* At 811 PM CDT, a severe thunderstorm was located over Fontanelle,
  or 6 miles southwest of Greenfield, moving northeast at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Fontanelle and Orient around 820 PM CDT.
  Nodaway Park around 825 PM CDT.

Other locations in the path of this severe thunderstorm include
Greenfield and Greenfield Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4116 9463 4123 9470 4146 9446 4128 9424
      4116 9454
TIME...MOT...LOC 0111Z 226DEG 17KT 4125 9457 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Ansorge
1 follow-up statement
256 
WWUS53 KDMX 080131
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
831 PM CDT Sun May 7 2023

IAC001-080200-
/O.CON.KDMX.SV.W.0076.000000T0000Z-230508T0200Z/
Adair IA-
831 PM CDT Sun May 7 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHERN ADAIR COUNTY...

At 831 PM CDT, a severe thunderstorm was located near Orient, or 8
miles south of Greenfield, moving east at 10 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Orient.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4116 9461 4120 9465 4126 9463 4125 9431
      4116 9454
TIME...MOT...LOC 0131Z 279DEG 9KT 4118 9449 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Ansorge

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 6:55 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 7, 6:55 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
655 PM CDT Sun May 7 2023

...Updated for the 00z Aviation Discussion...

.DISCUSSION.../Tonight through Sunday/
Issued at 313 PM CDT Sun May 7 2023

Key Messages:

-Severe storms expected this evening into the overnight mainly
 southern half of the state.
-Quiet weather mid week with seasonable temperatures.
-Increase threat for precipitation late in the week.

Convection has continued to bubble for much of the morning into the
early afternoon along the instability gradient in central Iowa. Most
recently, an elevated cell has produced 2.5" hail near Carroll as it
rides along the instability gradient.  The forecast has many areas
of uncertainty with regards to placement and timing although there
is certainty in the fact the ample severe weather is expected this
evening into the overnight.  This storm should act to reinforce the
low level boundary near the I80 to Highway 30 corridor late this
afternoon with the boundary acting as a focus for convection.
Instability in southern Iowa where sun has been ample today has
risen to in excess of 3000 J/KG along with impressive mid level
lapse rates, especially towards western Iowa.  Certainly these lapse
rates helped in the large size of hail seen near Carroll and these
are expected to continue across the southern half of the state into
the evening.  Most CAMs output have storms developing around 5 to 6
pm near the boundary and intensifying quickly.  The initial storms
are expected to remain near the boundary and move nearly parallel
with large hail holding as a main threat. A narrow corridor of low
level instability and increasing effective SRH should provide a
for some threat of a few tornadoes in this corridor near the
boundary. In addition, some threat of heavy rainfall is expected
as storms move east along the boundary often over the same areas.

As the evening progresses, guidance continues to indicate a forward
moving organizing in Nebraska and racing east into southwest Iowa.
This convection is expected to move propagate in the strong
instability that will exist across southern Iowa into northern
Missouri by late evening into the early morning hours. Damaging
winds and a few tornadoes may also occur with this system as it
races east.  The heavy rain threat will continue as well as the
comma head likley moves over the same areas as the initial
convection.

The storms are expected to exit by Monday morning with increasing
subsidence in the wake of the storm providing relatively quiet
weather for much of the day. The overall quiet weather is expected
to continue for much of the work week with mild temperatures.  There
is some indication for an increasing threat of precipitation towards
Friday.

&&

.AVIATION.../For the 00Z TAFS through 00Z Monday evening/
Issued at 644 PM CDT Sun May 7 2023

Main focus continues to be on convective trends rest of this
evening into the early overnight hours. Although VFR conditions
are currently ongoing across most sites, MVFR to maybe IFR
conditions are still expected to expand over portions of central
Iowa. Convective storm trends continue to look a bit further
south, mainly impacting KDSM and KOTM bringing TSRA at times with
some severe potential as well. Amendments likely as storms re-
initiate tonight to update timing/CIGs/VISBYs/Winds in the
vicinity of storms. Further north, rain is expected to expand
across the area as storms grow upscale late tonight but some
uncertainty remains in terms of thunder potential at sites further
north. Ceilings do look to lower to at least MVFR, if not lower,
into tomorrow morning before gradually improving through the day.
Winds near storms will likely be gusty but otherwise surface winds
switch to be out of the north by 12Z tomorrow.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Cogil
AVIATION...KCM
Hazardous weather outlook, May 7, 3:37 PM CDT, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
337 PM CDT Sun May 7 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-082045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
337 PM CDT Sun May 7 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is an enhanced threat of severe weather tonight. Large
hail, damaging winds, and a few tornadoes may all be possible at
times, with the greatest risk over southern and central Iowa.
Locally heavy rainfall is also expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorm chances are forecast on Monday and at
intervals from Wednesday into next weekend, however, the overall
threat of severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

Dodson

In the hours before

Local storm report, May 7, 5:54 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
554 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND DMG     4 SE GRINNELL           41.70N 92.68W
05/07/2023                   POWESHIEK          IA   DEPT OF HIGHWAYS

            SEMI TRAILER BLOWN OVER AT MILE MARKER 185
            ON INTERSTATE 80 BETWEEN GRINNELL AND
            MALCOLM EXITS. VIA IOWA DOT CAMERA.

&&

CC
Local storm report, May 7, 6:01 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
601 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             BAXTER                  41.83N 93.16W
05/07/2023  E2.75 INCH       JASPER             IA   PUBLIC

            DELAYED REPORT. IMAGE SUBMITTED VIA SOCIAL
            MEDIA.

&&

DODSON
Local storm report, May 7, 6:13 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
613 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             1 W ROSE HILL           41.32N 92.48W
05/07/2023  M2.00 INCH       MAHASKA            IA   PUBLIC

            DELAYED REPORT. TIME ESTIMATED FROM RADAR.

&&

DODSON
Local storm report, May 7, 6:17 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
617 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             ROSE HILL               41.32N 92.46W
05/07/2023  E2.00 INCH       MAHASKA            IA   BROADCAST MEDIA

            DELAYED REPORT. IMAGE PROVIDED VIA SOCIAL
            MEDIA. TIME ESTIMATED FROM RADAR.

&&

DODSON
Local storm report, May 7, 6:21 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
621 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             NEWTON                  41.70N 93.05W
05/07/2023  E2.00 INCH       JASPER             IA   PUBLIC

            DELAYED REPORT. IMAGE SUBMITTED VIA SOCIAL
            MEDIA. PRECISE MEASUREMENT OF 2.13 INCHES.
            TIME ESTIMATED FROM RADAR.

&&

DODSON
Local storm report, May 7, 8:05 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
805 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             BRIDGEWATER             41.25N 94.67W
05/07/2023  E1.00 INCH       ADAIR              IA   PUBLIC

&&

JAZ

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:36 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass, Union39 min
May 7, 7:58 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass47 min
May 7, 8:28 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Union47 min
May 7, 8:44 PM CDTSevere Thunderstorm WarningDMXAdams, Union46 min
May 7, 8:57 PM CDTSevere Thunderstorm WarningDMXAdair, Madison, Union48 min
May 7, 9:03 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor42 min
May 7, 9:20 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin, Marshall40 min
May 7, 9:57 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Tama33 min
May 7, 10:29 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas, Warren, Wayne46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.